Texas, 2008

Flash Flooding and Damaging Wind in Texas, August 20, 2008

August 20, 2008 · NWS EWX · 3 events in 2 counties and zones

An upper level trough over Texas and a speed max rotating through the trough triggered showers and thunderstorms over much of south central Texas. Flooding rains developed during the predawn hours over Bexar and Atascosa counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough over Texas and a speed max rotating through the trough triggered showers and thunderstorms over much of south central Texas. Flooding rains developed during the predawn hours over Bexar and Atascosa counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 19, 10:45 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 10:45 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT TUE AUG 19 2008

.AVIATION...
I-35 CORRIDOR TERMINALS DEVELOPING MVFR CIGS OVERNIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. AFTER 08Z PREDOMINANT IFR CIGS LIFTING TO MVFR AFTER 14Z AND
VFR AFTER 19Z. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DIMINISHING AROUND SUNSET WEDNESDAY. KDRT TERMINAL GENERALLY VFR
WITH ISOLATED SHOWERS AND THUNDERSTORMS..DIMINISHING BY SUNRISE.
LIGHT AND VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35
CORRIDOR TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH
BECOMING LIGHT SOUTHEAST AFTER 16Z.

&&

.PREV DISCUSSION... /ISSUED 1139 PM CDT TUE AUG 19 2008/

AVIATION...
I-35 CORRIDOR TERMINALS DEVELOPING MVFR CIGS OVERNIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. AFTER 08Z PREDOMINANT IFR CIGS LIFTING TO MVFR AFTER 14Z AND
VFR AFTER 19Z. KDRT TERMINAL GENERALLY VFR WITH WIDELY SCATTERED
TO ISOLATED SHOWERS AND THUNDERSTORMS..DIMINISHING AROUND SUNSET.
LIGHT AND VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35
CORRIDOR TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH
BECOMING LIGHT SOUTHEAST AFTER 16Z.

PREV DISCUSSION... /ISSUED 914 PM CDT TUE AUG 19 2008/

UPDATE...WILL SEND OUT A QUICK UPDATE TO ADJUST THE EVENING AND
OVERNIGHT POPS. HAVE LOWERED THEM ABOUT 10-20 PERCENT...BASED ON
THE CURRENT TRENDS. OTHERWISE...NO CHANGES WERE MADE. UPDATES OUT
SHORTLY.

PREV DISCUSSION... /ISSUED 708 PM CDT TUE AUG 19 2008/

AVIATION...
I-35 CORRIDOR TERMINALS PATCHY MVFR CIGS EARLY THIS EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. BECOMING AFTER MIDNIGHT PREDOMINANT IFR CIGS LIFTING TO
MVFR AFTER 14Z AND VFR AFTER 19Z. KDRT TERMINAL GENERALLY VFR
WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. LIGHT AND
VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35 CORRIDOR
TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH BECOMING
LIGHT SOUTHEAST AFTER 16Z.

PREV DISCUSSION... /ISSUED 245 PM CDT TUE AUG 19 2008/

DISCUSSION...
THIS AFTERNOON THE UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED
OVER SOUTHEAST OKLAHOMA WITH AN ASSOCIATED VORT MAX SWINGING
SOUTHEAST ACROSS FAR WEST TEXAS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WERE ONCE AGAIN DEVELOPING ACROSS THE CWFA AS
AFTERNOON TEMPERATURES REACH THE CONVECTIVE TRIGGER TEMP. SOME
LOCALLY HEAVY RAINFALL IS STILL POSSIBLE EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE VORT MAX
CURRENTLY LOCATED OVER FAR WEST TEXAS MOVES EASTWARD ACROSS OUR
CWFA.

THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER NORTH
TEXAS ON WEDNESDAY RESULTING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWFA. THE UPPER LOW FINALLY LIFTS OUT
TO THE NORTHEAST WEDNESDAY NIGHT INTO THURSDAY. RESIDUAL MOISTURE
WILL LINGER ACROSS THE EASTERN TWO THIRDS OF THE CWFA EVEN AFTER
THE DEPARTURE OF THE UPPER LOW. THUS EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS THURSDAY THRU SUNDAY.

THE TEMP AND POP FCST WILL NOT STRAY FAR FROM THE GFS/GFSX MOS
GUIDANCE NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  88  72  93  75 /  40  40  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  88  70  93  73 /  40  40  20  20  20
DEL RIO INTL AIRPORT           70  93  74  96  76 /  20  20  10  -   10
SAN ANTONIO INTL AIRPORT       71  89  73  93  76 /  20  30  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/02
Hazardous weather outlook, Aug 19, 4:23 AM CST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT TUE AUG 19 2008

TXZ171>173-183>194-202>209-217>225-228-201030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...MAINLY
ACROSS THE EASTERN HALF OF THE REGION...WHICH MAY CAUSE BRIEF
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AS AN UPPER LOW
MOVES ACROSS TEXAS. THIS ACTIVITY WILL GENERALLY REMAIN ALONG AND
SOUTHEAST OF THE I-35 CORRIDOR. HEAVY RAINFALL MAY CAUSE BRIEF
LOCALIZED FLOODING ON WEDNESDAY. RAIN CHANCES WILL BEGIN TO
DIMINISH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
August 20, 1:47 AM CST
Where
Bexar County, 2.77 mi WNW of Converse
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
29.540, -98.360

A National Weather Service storm survey concludes straight line thunderstorm winds produced tree and fence damage near the Live Oak area early in the morning. The area of damage was bounded by Randolph Blvd to the west...Toepperwein Road to the North...Kittyhawk Road to the east and Crestway Drive to the south. Most of the tree and fence damage was near the intersection of Oconner Road and Randolph. Winds were estimated at 60 mph. One inch hail was also observed near the area.

Flash Flood, Bexar

When
August 20, 2:20 AM CST to 3:00 AM CST
Where
Bexar County, 2.28 mi SW of Lackland Afb to 1.47 mi NNW of Leon Vly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.357, -98.657

There were several roads that were reported flooded in the San Antonio metro area including Marbach and 410...southbound 140 and Highway 151...and a water rescue at San Pedro and West Kings Highway.

Flash Flood, Atascosa

When
August 20, 3:30 AM CST to 4:00 AM CST
Where
Atascosa County, 3.01 mi W of Rossville to 1.8 mi SW of Rossville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.096, -98.750

The emergency manager reported water in a few homes off of Highway 2504 and Garden Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125781, 125790, 126065.